Psycho-Babble Medication Thread 140716

Shown: posts 1 to 8 of 8. This is the beginning of the thread.

 

panic attacks from tapering Paxil or nortriptyline

Posted by Jackster on February 12, 2003, at 12:56:07

At the advice of my PDoc, I tapered my Paxil (which had pooped out) from 60mg to 30mg in one week. After a week at 30mg I started Nortriptyline 10mg, and titrated up to 30mg over a week. I've been having the panic attacks from hell (breaking through the klonopin) and I'm trying to figure out if it's because the Paxil was tapered too fast, or if it's a reaction to starting the nortriptyline. My PDoc thinks it can't be the nortriptyline. Any ideas?

Thanks
Jackie

 

Re: panic attacks from tapering Paxil or nortriptyline Jackster

Posted by judy1 on February 12, 2003, at 14:01:41

In reply to panic attacks from tapering Paxil or nortriptyline, posted by Jackster on February 12, 2003, at 12:56:07

Hi,
My pdoc who specializes in panic disorder says the most growing segment of his patients are ones tapering off of paxil- many had never had panic attacks until the taper. I'm not really familiar with nortrityline, so I don't want to comment. hope you feel better-judy

 

Re: panic attacks from tapering Paxil or nortriptyline Jackster

Posted by ZeeZee on February 12, 2003, at 14:44:57

In reply to panic attacks from tapering Paxil or nortriptyline, posted by Jackster on February 12, 2003, at 12:56:07

Hi Jackie,

Sorry to hear about the continued difficulty with the taper. I'm no expert here, however, it does sound as if 60 - 30 mgs is quite a bit jump. Can you ask your pdoc to slow down the tapering of the Paxil. Are you using Xanax? I think the Xanax will better help the break through panic while on the Klonopin.

Keep us posted on how you're doing and take care.

 

Re: panic attacks from tapering Paxil or nortriptyline Jackster

Posted by Ritch on February 12, 2003, at 22:04:01

In reply to panic attacks from tapering Paxil or nortriptyline, posted by Jackster on February 12, 2003, at 12:56:07

> At the advice of my PDoc, I tapered my Paxil (which had pooped out) from 60mg to 30mg in one week. After a week at 30mg I started Nortriptyline 10mg, and titrated up to 30mg over a week. I've been having the panic attacks from hell (breaking through the klonopin) and I'm trying to figure out if it's because the Paxil was tapered too fast, or if it's a reaction to starting the nortriptyline. My PDoc thinks it can't be the nortriptyline. Any ideas?
>
> Thanks
> Jackie

I agree with Judy. You are probably looking at a Paxil withdrawal combined with the initial startup experience of a NE-reuptake inhibitor (the nortriptyline). Also, Paxil is a very potent inhibitor of the liver enzymes that breakdown and metabolize the nortriptyline. That means your NT levels may be significantly elevated from someone that isn't taking a med along with it such as Paxil. Get a blood draw of the NT levels. Your pdoc might find them a little higher than expected. You went through this with Tegretol+Paxil from what I remember? Teg is like a TCA in this respect as well. Bottom Line: Suggest a slower withdrawal from the Paxil and suggest a slower titration with the nortriptyline.

 

Re: panic attacks from tapering Paxil or nortriptyline ZeeZee

Posted by Jackster on February 13, 2003, at 3:56:28

In reply to Re: panic attacks from tapering Paxil or nortriptyline Jackster, posted by ZeeZee on February 12, 2003, at 14:44:57

Hi Zee Zee

Yes the taper was too fast - I thought it would be ok because that's what my PDoc advised - but in hindsight I should have taken it slower. I talked to my PDoc - he suggested I go up to 40mg (which is the dosage I've been on about 90% of the time I've taken Paxil) and take 20mg of the nortriptyline. I have got Xanax for the really bad attacks too. (It tastes so foul!!!)

Please don't let this put you off - I tried to push things way too fast because I was impatient. I hope you're going OK.

cheers
Jackie


> Hi Jackie,
>
> Sorry to hear about the continued difficulty with the taper. I'm no expert here, however, it does sound as if 60 - 30 mgs is quite a bit jump. Can you ask your pdoc to slow down the tapering of the Paxil. Are you using Xanax? I think the Xanax will better help the break through panic while on the Klonopin.
>
> Keep us posted on how you're doing and take care.

 

Re: panic attacks from tapering Paxil or nortriptyline

Posted by Jackster on February 13, 2003, at 4:02:01

In reply to Re: panic attacks from tapering Paxil or nortriptyline Jackster, posted by Ritch on February 12, 2003, at 22:04:01

Hi Mitch

Yep - I think you've hit the nail on the head. I've gone back to 40mg of Paxil (at my PDoc's advice) and 10mg of the nortriptyline. He's aware of the reaction between the two - and we were going to do the blood test when I was on 30mg of Paxil and 30mg of nortiptyline.

I think it's best from now on that I taper down on drug and then taper up another - rather than trying to do both at once. Just seems to be too much for my med sensitive body!

Thanks for the advice
Jackie

PS Hope you're doing OK.

 

Re: panic attacks from tapering Paxil or nortriptyline Jackster

Posted by Ritch on February 13, 2003, at 9:55:12

In reply to Re: panic attacks from tapering Paxil or nortriptyline, posted by Jackster on February 13, 2003, at 4:02:01

> Hi Mitch
>
> Yep - I think you've hit the nail on the head. I've gone back to 40mg of Paxil (at my PDoc's advice) and 10mg of the nortriptyline. He's aware of the reaction between the two - and we were going to do the blood test when I was on 30mg of Paxil and 30mg of nortiptyline.
>
> I think it's best from now on that I taper down on drug and then taper up another - rather than trying to do both at once. Just seems to be too much for my med sensitive body!
>
> Thanks for the advice
> Jackie
>
> PS Hope you're doing OK.


Thanks, I am doing fairly well. TCA's can do well for panic, but they have a very slow kickin and it takes time to get those adrenoreceptors down-regulated. Hang in there!

 

Re: panic attacks from tapering Paxil or nortriptyline Jackster

Posted by ZeeZee on February 13, 2003, at 15:02:54

In reply to Re: panic attacks from tapering Paxil or nortriptyline ZeeZee, posted by Jackster on February 13, 2003, at 3:56:28

I'm so glad your pdoc agreed to a slower dose reduction. Even when I really love a pdoc, I never truly trust their advice completely, we have to trust what is right for us more. Hope this ends up easing the anxiety.

I'm still hanging in there at 10 mgs. It's a struggle, because everyday I battle with myself over why I shouldn't continue. I spoke with a friend with the same DX last night, who never used more than 10 mgs. and after about 4-6 wks had total relief from the "what ifs" and panic (he also didn't gain any weight). So between the two of you encouraging me I will continue and thank you so much for that!


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.